Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 17, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 24, 2004, 5:31 PM CDT for Boone County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 5:31 PM CDT (22:31 UTC)
- Expired
- May 24, 2004, 11:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Boone County, IA
The radar
The Des Moines radar (KDMX), 41 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 242232 FFWDMX IAC015-250430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 531 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... BOONE COUNTY IN CENTRAL IOWA * UNTIL 1130 PM * AT 507 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS IN THE WARNING AREA. * THE GROUND IS ALREADY SATURATED BY RAINFALL...AND ADDITIONAL RAIN WILL PRODUCE SIGNIFICANT RUNOFF INTO SWOLLEN WATERWAYS. THUNDERSTORMS ARE EXPECTED TO PRODUCE RAINFALL RATES OF ONE TO TWO INCHES PER HOUR. THIS WILL PRODUCE FLASH FLOODING ALONG CREEKS AND STREAMS. OTHER WARNING LOCATIONS INCLUDE... BERKLEY...BOONE...BOONE MUNICIPAL AIRPORT...BOXHOLM...FRASER... LUTHER...OGDEN AND PILOT MOUND FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD. LAT...LON 4220 9376 4188 9375 4187 9412 4219 9416 $$ FORSTER
2 follow-up statements
000
WGUS73 KDMX 242255
FFSDMX
IAC009-015-027-049-073-077-121-153-250000-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT MON MAY 24 2004
...A FLASH FLOOD WARNING CONTINUES FOR
DALLAS...MADISON UNTIL 11 PM
CARROLL...GREENE...AUDUBON...GUTHRIE UNTIL 1115 PM
BOONE UNTIL 1130 PM
POLK UNTIL 1145 PM
AT 550 PM...WEATHER SPOTTERS REPORTED FLASH FLOODING IN
AUDUBON...DALLAS...MADISON...AND CARROLL COUNTIES THIS EVENING.
ADDITIONAL HEAVY RAINS WILL CONTINUE.
THE GROUND IS ALREADY SATURATED BY RAINFALL IN THE WARNING AREA...AND
ADDITIONAL RAIN WILL CONTINUE TO PRODUCE SIGNIFICANT RUNOFF INTO
SWOLLEN WATERWAYS. THUNDERSTORMS ARE EXPECTED TO PRODUCE RAINFALL
RATES OF ONE TO TWO INCHES PER HOUR. THIS WILL PRODUCE FLASH
FLOODING ALONG THE SMALL STREAMS AND CREEKS.
FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER
COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.
LAT...LON 4185 9336 4154 9337 4151 9383 4121 9386
4118 9421 4151 9433 4155 9503 4219 9508
4219 9377 4187 9374
$$
FORSTER000
WGUS73 KDMX 250000
FFSDMX
IAC009-015-027-049-073-077-121-153-250100-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT MON MAY 24 2004
...A FLASH FLOOD WARNING CONTINUES FOR
DALLAS...MADISON UNTIL 11 PM
CARROLL...GREENE...AUDUBON...GUTHRIE UNTIL 1115 PM
BOONE UNTIL 1130 PM
POLK UNTIL 1145 PM
AT 655 PM...WEATHER SPOTTERS REPORTED FLASH FLOODING IN
AUDUBON...BOONE...DALLAS...MADISON...POLK AND CARROLL COUNTIES THIS
EVENING. ADDITIONAL HEAVY RAINS WILL CONTINUE.
THE GROUND IS ALREADY SATURATED BY RAINFALL IN THE WARNING AREA...AND
ADDITIONAL RAIN WILL CONTINUE TO PRODUCE SIGNIFICANT RUNOFF INTO
SWOLLEN WATERWAYS. THUNDERSTORMS ARE EXPECTED TO PRODUCE RAINFALL
RATES OF ONE TO TWO INCHES PER HOUR. THIS WILL PRODUCE FLASH
FLOODING ALONG THE SMALL STREAMS AND CREEKS.
FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER
COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.
LAT...LON 4185 9336 4154 9337 4151 9383 4121 9386
4118 9421 4151 9433 4155 9503 4219 9508
4219 9377 4187 9374
$$
FORSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:17 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 24, 3:17 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 317 PM CDT MON MAY 24 2004 .DISCUSSION... SIGNIFICANT EVENT IN SHORT TERM WITH PDS WATCHES AS ELEMENTS HAVE COME TOGETHER FOR ACTIVE WEATHER NIGHT. PLENTY OF MOISTURE... INSTABILITY AND SHEAR AVAILABLE FOR ALL MODES OF SEVERE WEATHER. INTENSE RAINFALL RATES AND LOW GUIDANCE FROM PREVIOUS HEAVY RAINS ALSO PRESENT A FLASH FLOOD POTENTIAL. HAVE LEFT FLOOD HEADLINES ALONE ALONG WITH VARIOUS CONVECTIVE WATCHES. SYSTEM TO BLOW THROUGH TONIGHT WITH SUBSIDENCE AND SFC HIGH TO PROVIDE CALM WEATHER INTO MID WEEK. NEXT WESTERN TROF TO DEVELOP BY LATE IN THE WEEK WITH INCREASING CHANCES OF CONVECTION INTO NEXT WEEKEND. WL ONCE AGAIN HAVE TO WATCH HYDRO AS DEEP MOIST SOUTHERLY FLOW DEVELOPS. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA UNTIL 4 AM TUESDAY. && COGIL
Hazardous weather outlook, May 24, 7:01 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 701 AM CDT MON MAY 24 2004 ...SEVERE WEATHER OUTBREAK EXPECTED ACROSS SOUTHERN IOWA THIS AFTERNOON AND EVENING... IAZ081>086-092>097-251100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 701 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...SOUTH OF HIGHWAY 34. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF SEVERE WEATHER ACROSS SOUTHERN IOWA FROM MID AFTERNOON THROUGH THE EVENING HOURS. STRONG WIND SHEAR AND INSTABILITY WILL SUPPORT SUPERCELL THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING...WITH VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. TORNADOES ARE ALSO POSSIBLE DURING THIS TIME FRAME...A FEW POTENTIALLY STRONG. THE MAIN AREA FOR THESE THREATS FROM MID AFTERNOON INTO THE EARLY EVENING IS ALONG AND SOUTHWEST OF A LINE FROM CORNING TO CRESTON TO MOUNT AYR. THEN DURING THE EVENING HOURS...A THUNDERSTORM COMPLEX IS EXPECTED TO EVOLVE AND RACE EASTWARD ACROSS SOUTHERN IOWA...WITH THE MAIN THREAT OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS WILL RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH AMOUNTS. ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE SATURATED SOIL CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE ONGOING RIVER AND STREAM FLOODING SITUATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. IAZ044>050-057>062-070>075-251100- ADAIR-AUDUBON-BOONE-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-GUTHRIE- JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA- WARREN- 701 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...BETWEEN THE HIGHWAY 30 AND HIGHWAY 34 CORRIDORS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL IOWA FROM MID AFTERNOON THROUGH THE EVENING HOURS. WIND SHEAR AND INSTABILITY WILL SUPPORT SOME SUPERCELL THUNDERSTORMS INITIALLY...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE. THE MAIN AREA FOR THESE THREATS WILL BE LOCATIONS FROM CARROLL AND DENISON... SOUTH TO ATLANTIC. THEN DURING THE EVENING...A THUNDERSTORM COMPLEX IS EXPECTED TO RACE EASTWARD ACROSS THE AREA...WITH THE MAIN THREAT OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS WILL RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH AMOUNTS. ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE SATURATED SOIL CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE ONGOING RIVER AND STREAM FLOODING SITUATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. IAZ004>007-015>017-023>028-033>039-251100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 701 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWEST IOWA DURING THE EARLY AFTERNOON...THEN MOVE EAST ACROSS NORTHERN IOWA DURING THE LATE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE THREATS BEING LARGE HAIL AND ISOLATED DAMAGING STRAIGHT LINE WIND GUSTS. SOME THUNDERSTORMS WILL PRODUCE RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WHICH COULD AGGRAVATE THE ONGOING FLOOD SITUATION ON MANY RIVERS AND STREAMS IN NORTHERN IOWA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. KINNEY
In the hours before
Local storm report, May 24, 4:18 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 4 SW CLARE 42.55N 94.40W
05/24/2004 0.88 INCH WEBSTER IA LAW ENFORCEMENT
&&
BFLocal storm report, May 24, 5:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
503 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0458 PM TORNADO 6 S EARLHAM 41.41N 94.12W
05/24/2004 MADISON IA LAW ENFORCEMENT
&&
GRAMSLocal storm report, May 24, 5:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0511 PM FLASH FLOOD 2 S DE SOTO 41.51N 94.01W
05/24/2004 DALLAS IA TRAINED SPOTTER
HIGHWAY 169 FLOODED ALONG DALLAS AND MADISON COUNTY
LINES.
&&
JAJLocal storm report, May 24, 5:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 1 NW DE SOTO 41.54N 94.02W
05/24/2004 1.75 INCH DALLAS IA LAW ENFORCEMENT
&&
GRAMSLocal storm report, May 24, 5:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 2 S DE SOTO 41.51N 94.00W
05/24/2004 1.00 INCH DALLAS IA TRAINED SPOTTER
&&
GRAMSLocal storm report, May 24, 5:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
529 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM FLASH FLOOD KIMBALLTON 41.63N 95.07W
05/24/2004 AUDUBON IA LAW ENFORCEMENT
WATER OUT OF BANKS
&&
JAJThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:26 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 34 min |
| May 24, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass, Guthrie | 41 min |
| May 24, 2:47 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 28 min |
| May 24, 2:49 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 11 min |
| May 24, 2:58 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 32 min |
| May 24, 3:00 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 45 min |
| May 24, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass, Guthrie | 46 min |
| May 24, 3:15 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 45 min |
| May 24, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 41 min |
| May 24, 3:51 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 39 min |
| May 24, 4:04 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 26 min |
| May 24, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster | 39 min |
| May 24, 4:13 PM CDT | Tornado Warning | DMX | Adair | 32 min |
| May 24, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 48 min |
| May 24, 4:45 PM CDT | Tornado Warning | DMX | Madison | 45 min |
| May 24, 4:57 PM CDT | Flash Flood Warning | DMX | Humboldt | 4 hr |
| May 24, 5:02 PM CDT | Flash Flood Warning | DMX | Dallas, Madison | 6 hr |
| May 24, 5:04 PM CDT | Tornado Warning | DMX | Dallas | 56 min |
| May 24, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 38 min |
| May 24, 5:12 PM CDT | Flash Flood Warning | DMX | Audubon, Carroll, Greene, Guthrie | 6 hr |
| May 24, 5:18 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 57 min |
| May 24, 5:19 PM CDT | Tornado Warning | DMX | Polk | 56 min |
| May 24, 5:30 PM CDT | Tornado Warning | DMX | Madison | 15 min |
| May 24, 5:36 PM CDT | Tornado Warning | DMX | Warren | 24 min |
| May 24, 5:39 PM CDT | Flash Flood Warning | DMX | Polk | 6 hr |
| May 24, 5:43 PM CDT | Tornado Warning | DMX | Madison | 32 min |
| May 24, 5:59 PM CDT | Tornado Warning | DMX | Warren | 46 min |
| May 24, 6:17 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 28 min |
| May 24, 6:21 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 39 min |
| May 24, 6:26 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 64 min |
| May 24, 6:26 PM CDT | Tornado Warning | DMX | Madison | 49 min |
| May 24, 6:28 PM CDT | Flash Flood Warning | DMX | Taylor | 19 hr |
| May 24, 6:35 PM CDT | Tornado Warning | DMX | Taylor | 40 min |
| May 24, 6:38 PM CDT | Flash Flood Warning | DMX | Marion | 18 hr |
| May 24, 6:41 PM CDT | Tornado Warning | DMX | Marion | 49 min |
| May 24, 6:42 PM CDT | Flash Flood Warning | DMX | Warren | 18 hr |
| May 24, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 46 min |
| May 24, 6:45 PM CDT | Tornado Warning | DMX | Warren | 30 min |
| May 24, 6:47 PM CDT | Tornado Warning | DMX | Monroe | 43 min |
| May 24, 6:52 PM CDT | Flash Flood Warning | DMX | Decatur, Ringgold | 18 hr |
| May 24, 6:52 PM CDT | Tornado Warning | DMX | Ringgold | 38 min |
| May 24, 6:55 PM CDT | Flash Flood Warning | DMX | Mahaska | 18 hr |
Nearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.